Kansas, 2025

High Wind in Kansas, November 8, 2025

November 8, 2025 · NWS GLD · 1 event in 1 county or zone

A 59 mph wind gust occurred near the town of Rexford in northeast Thomas county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A 59 mph wind gust occurred near the town of Rexford in northeast Thomas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 8, 1:30 PM CST, 28 minutes earlier. Its key messages:

  • Strong sustained winds of 30-40 mph along with wind gusts of 45-55 mph and isolated gusts around 60 mph are forecast today. These winds may lead to some blowing dust this afternoon. Widespread dust issues are not anticipated but more of a haze is most likely resulting in poor air quality.
  • Elevated fire weather conditions are forecast today. Additional fire weather chances are forecast Tuesday and Friday.
  • Chances for precipitation remain below 10% for much of the next 7 days.
  • Mild conditions forecast for next week.
Area forecast discussion, Nov 8, 1:30 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1230 PM MST Sat Nov 8 2025

.KEY MESSAGES...

- Strong sustained winds of 30-40 mph along with wind gusts of
  45-55 mph and isolated gusts around 60 mph are forecast today.
  These winds may lead to some blowing dust this afternoon.
  Widespread dust issues are not anticipated but more of a haze
  is most likely resulting in poor air quality.

- Elevated fire weather conditions are forecast today.
  Additional fire weather chances are forecast Tuesday and
  Friday.

- Chances for precipitation remain below 10% for much of the
  next 7 days.

- Mild conditions forecast for next week.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1055 AM MST Sat Nov 8 2025

This afternoon remains forecast to be windy as wind speeds around 20-
35 mph and gusts around 40-55 mph were already observed in Western
Nebraska during the late morning hours. The stronger winds should
expand south into most of the area, with the strongest speeds still
favored for counties along the Nebraska border. Max speeds should
still top off around 40 and gusts around 60 mph. The current
forecast favors sporadic high end gusts, so no High Wind Warning has
been issued so far. Will watch closely to see if winds around the
850-500mb layer are stronger than expected. It does seem like we
will be able to mix out fairly well with temperatures already
warming into the 50s during the late morning. The strong mixing
increases the confidence that the dust threat will be low, with
mainly hazy skies and a few plumes with limited impact ranges.
Increased fire danger remains for the area today with the preceding
dry conditions and strong winds. The good news is that wind
direction should not change through the next 12-24 hours.

Tonight, the colder air mass and high pressure center are forecast
to move more into the area. This should lower winds a bit with
speeds closer to 10 kts as the night goes on. This will also bring
in some much colder air. Even with the winds mixing the low levels,
temperatures are forecast to drop to into the 20s, with most of the
area around the mid-20s. There remains a small chance for some
flurries or quick snow showers, favoring locales along and east of a
line from Benkelman to Colby to Gove. Some low level moisture is
forecast to move in from the surface to about 700mb as the high
pressure pushes in. While not very saturated, any small amount of
lift may allow for a few flakes to fall.

Tomorrow, the center of the high pressure is forecast to move in
over the area. With the area near/under the center of the high, the
winds should remain lower around 10-15 mph. Temperatures are
forecast to be much cooler compared to the last week, with highs in
the 40s. A few flurries could linger through the day with slowly
decreasing cloud cover. As the trough shifts east, drier air should
move in aloft.

Sunday night is forecast to be clear, calm, and cold. With the winds
forecast to be light and clearer skies, temperatures should lower to
near dewpoints in the upper teens and low 20s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1229 PM MST Sat Nov 8 2025

For much of the week ahead, mild conditions are forecast for the
area as we are under either northwest or zonal flow. With this, high
temperatures should generally be in the 60s and 70s. Little to no
precipitation is forecast as dry air is forecast to remain in place
for most of the week. The variation could come from a shortwave
trough that is forecast to move through the Plains around Tuesday.
This could bring some mi-level moisture and potentially a few
showers. It could also allow for stronger wind gusts around 20-30
mph, leading to some critical fire weather concerns as RH hovers in
the teens and 20s. Otherwise, winds should generally be less than 20
mph through most of the work week.

Another trough is forecast to move into and through the area around
the weekend. Timing on which day varies, but cooler temperatures and
stronger winds are likely when it passes through. It could also
bring us a better chance for some precipitation depending on the
moisture return ahead of it. We'll see what it looks like in the
upcoming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1007 AM MST Sat Nov 8 2025

For KGLD & KMCK... VFR conditions are forecast through the day.
However, winds remain forecast to be strong with speeds around 25-35
kts and gusts around 40-50 kts. These speeds should last through
about 23-00Z, with winds lowering slowly as the inversion sets up.
There remains a chance for dust through 00Z, but conditions still
favor hazy skies and brief plumes near open fields. Be careful of
rapidly changing conditions. This evening, there could be a few
brief instances of low level wind shear between 00-09Z, especially
if the speeds at the surface lower to 10 kts quickly. Another thing
to watch for tonight is the chance for a few flurries, especially
around KMCK. This could also lead to ceilings around 2000ft. By 13-
15Z tomorrow, conditions should be VFR with winds around 10 kts.

&&

.FIRE WEATHER...
Issued at 106 AM MST Sat Nov 8 2025

Elevated fire weather conditions remain forecast today for
essentially the entire forecast area. Current thinking is that
sustained winds of 30-45 mph perhaps locally stronger will occur
along with wind gust potential of 45-55 mph and perhaps sporadic
bouts of 58+ mph winds will increase after 11am MT and last through
around 5pm MT. The strongest of the winds at this time appears to be
across southwestern Nebraska. The limiting factor for critical
conditions is that humidity values are currently forecast in the low
20s despite drier air advecting in from the north as temperatures
are forecast to remain in the low 50s. With this said, no fire
weather product will be issued for this forecast package. Do have
concern for fire spread should one start however due to the winds as
GFDI (Grassland Fire Danger Index) is forecast to be in the extreme
range across Yuma, Cheyenne (KS), Rawlins, Dundy , Hitchcock and Red
Willow counties with very high GFDI values elsewhere. This along
with curing or cured fuels across the area from the freezes over the
past few weeks is what is leading to the concern for the fire
spread. Lapse rates are also forecast to be unstable around 8.5 c/km
which would also lead to the potential for a fire to intensify if
one were to develop as well. If doing any activities Saturday that
involves sparks or flames use extra caution especially those
who may be out for the start of hunting season today. Also
ensure that any previous burning is fully extinguished.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
FIRE WEATHER...Trigg
Hazardous weather outlook, Nov 8, 1:59 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1259 AM MST Sat Nov 8 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1259 AM MST Sat Nov 8 2025 /159 AM CST Sat Nov 8 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Sustained winds of 30-45 mph are forecast with wind gusts of 45-55
mph and isolated wind gusts around 60 mph especially this afternoon.
Strongest winds are forecast across southwest Nebraska. These strong
winds could create dangerous travel conditions, especially for high
profile vehicles. The winds may also lead to some blowing dust,
reducing air quality and increasing the potential for fires to spread
should one start.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Nov 8, 12:09 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1109 AM MST Sat Nov 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     Non-Tstm Wnd Gst 8 NNE Culbertson        40.34N 100.80W
11/08/2025  M58 MPH          Hitchcock          NE   Public

            Reported via Ambient Weather station
            Weather_Station_Hock.

&&

KMK
Local storm report, Nov 8, 1:44 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1244 PM MST Sat Nov 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Non-Tstm Wnd Gst 1 S Colby               39.38N 101.04W
11/08/2025  M55 MPH          Thomas             KS   Public

            Reported via Ambient weather station
            McCarthy_Office.

&&

KMK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Thomas

When
November 8, 1:58 PM CST to 1:59 PM CST
Where
Thomas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

The mesonet site named KKSREXFO12 on Weather Underground reported the wind gust. An additional 58 mph wind gust occurred just south of this site at Ambient Weather site named My_weather one minute before the 59 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294890.